Alert archive / New York / Freeze Watches in 2012
Freeze Watch 7, NWS Buffalo, NY
NWS Buffalo, NY issued this freeze watch at Oct 11, 2012, 2:49 PM EDT for 16 counties in New York. It took effect at Oct 12, 2012, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 11, 2012, 2:49 PM EDT (18:49 UTC)
- In effect from
- Oct 12, 2012, 8:00 PM EDT
- Expired
- Oct 12, 2012, 3:28 AM EDT
- In force
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500 WWUS71 KBUF 111849 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 249 PM EDT THU OCT 11 2012 NYZ001>006-010-011-013-014-120300- /O.NEW.KBUF.FZ.A.0007.121013T0300Z-121013T1400Z/ NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE- GENESEE-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER... NEWARK...FAIR HAVEN...OSWEGO...BUFFALO...BATAVIA...GENESEO... CANANDAIGUA 249 PM EDT THU OCT 11 2012 ...FREEZE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING. * LOCATIONS...NIAGARA FRONTIER...GENESEE VALLEY...WESTERN FINGER LAKES...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...LATE FRIDAY EVENING THROUGH SATURDAY MORNING. * TEMPERATURES...LOWS IN THE UPPER 20S. ONLY THE IMMEDIATE LAKE ERIE AND ONTARIO SHORE MAY REMAIN AT OR JUST ABOVE FREEZING. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR SEVERAL HOURS. THIS MAY KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NYZ012-019>021-085-120300- /O.NEW.KBUF.FZ.A.0007.121013T0000Z-121013T1400Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 249 PM EDT THU OCT 11 2012 ...FREEZE WATCH IN EFFECT FROM EARLY FRIDAY EVENING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM EARLY FRIDAY EVENING THROUGH SATURDAY MORNING. * LOCATIONS...WESTERN SOUTHERN TIER...SOUTHERN ERIE AND WYOMING COUNTIES. * TIMING...EARLY FRIDAY EVENING THROUGH SATURDAY MORNING. * TEMPERATURES...LOWS IN THE MID TO UPPER 20S WITH LOWER 20S IN THE COLDER VALLEYS. ONLY THE IMMEDIATE LAKE ERIE SHORE MAY REMAIN AT OR JUST ABOVE FREEZING. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NYZ007-008-120300- /O.NEW.KBUF.FZ.A.0007.121013T0000Z-121013T1400Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 249 PM EDT THU OCT 11 2012 ...FREEZE WATCH IN EFFECT FROM EARLY FRIDAY EVENING THROUGH SATURDAY MORNING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM EARLY FRIDAY EVENING THROUGH SATURDAY MORNING. * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...EARLY FRIDAY EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...LOWS IN THE LOWER TO MID 20S. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ HITCHCOCK
2 follow-up statements
546 WWUS71 KBUF 120150 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 950 PM EDT THU OCT 11 2012 NYZ001>006-010-011-013-014-121000- /O.CON.KBUF.FZ.A.0007.121013T0300Z-121013T1400Z/ NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE- GENESEE-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER... NEWARK...FAIR HAVEN...OSWEGO...BUFFALO...BATAVIA...GENESEO... CANANDAIGUA 950 PM EDT THU OCT 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * LOCATIONS...NIAGARA FRONTIER...GENESEE VALLEY...WESTERN FINGER LAKES...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES. * TIMING...LATE FRIDAY EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...LOWS IN THE UPPER 20S. ONLY THE IMMEDIATE LAKE ERIE AND ONTARIO SHORE MAY REMAIN AT OR JUST ABOVE FREEZING. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR SEVERAL HOURS. THIS MAY KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NYZ012-019>021-085-121000- /O.CON.KBUF.FZ.A.0007.121013T0000Z-121013T1400Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... WELLSVILLE...ORCHARD PARK...SPRINGVILLE 950 PM EDT THU OCT 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * LOCATIONS...WESTERN SOUTHERN TIER...SOUTHERN ERIE AND WYOMING COUNTIES. * TIMING...EARLY FRIDAY EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...LOWS IN THE MID TO UPPER 20S WITH LOWER 20S IN THE COLDER VALLEYS. ONLY THE IMMEDIATE LAKE ERIE SHORE MAY REMAIN AT OR JUST ABOVE FREEZING. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NYZ007-008-121000- /O.CON.KBUF.FZ.A.0007.121013T0000Z-121013T1400Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 950 PM EDT THU OCT 11 2012 ...FREEZE WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... * LOCATIONS...JEFFERSON AND LEWIS COUNTIES. * TIMING...EARLY FRIDAY EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...IN THE LOWER TO MID 20S. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ RSH
060 WWUS71 KBUF 120728 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 328 AM EDT FRI OCT 12 2012 NYZ007-008-012-019>021-085-121530- /O.UPG.KBUF.FZ.A.0007.121013T0000Z-121013T1400Z/ /O.NEW.KBUF.FZ.W.0013.121013T0000Z-121013T1400Z/ JEFFERSON-LEWIS-WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE...WARSAW... JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...SPRINGVILLE 328 AM EDT FRI OCT 12 2012 ...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...WESTERN SOUTHERN TIER...SOUTHERN ERIE AND WYOMING COUNTIES...JEFFERSON AND LEWIS COUNTIES. * TIMING...EARLY THIS EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...MID 20S WELL INLAND TO AROUND 30 CLOSER TO THE SHORES OF LAKES ERIE AND ONTARIO. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. IF YOU ARE IN THE WARNED AREA YOU SHOULD PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$ NYZ001>006-010-011-013-014-121530- /O.UPG.KBUF.FZ.A.0007.121013T0300Z-121013T1400Z/ /O.NEW.KBUF.FZ.W.0013.121013T0000Z-121013T1400Z/ NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE- GENESEE-LIVINGSTON-ONTARIO- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER... NEWARK...FAIR HAVEN...OSWEGO...BUFFALO...BATAVIA...GENESEO... CANANDAIGUA 328 AM EDT FRI OCT 12 2012 ...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. * LOCATIONS...NIAGARA FRONTIER...GENESEE VALLEY...WESTERN FINGER LAKES...WAYNE...NORTHERN CAYUGA...AND OSWEGO COUNTIES * TIMING...EARLY THIS EVENING THROUGH LATE SATURDAY MORNING. * TEMPERATURES...MID TO UPPER 20S WELL INLAND TO AROUND 30 CLOSER TO THE SHORES OF LAKES ERIE AND ONTARIO. * IMPACTS...TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME. THIS WILL KILL SENSITIVE VEGETATION AND BRING AN END TO THE GROWING SEASON. THOSE WHO WISH TO KEEP SENSITIVE PLANTS ALIVE WILL NEED TO BRING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHEN FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. IF YOU ARE IN THE WARNED AREA YOU SHOULD PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this freeze watch went out at Oct 11, 1:51 PM EDT, 58 minutes earlier.
Area forecast discussion, Oct 11, 1:51 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
151 PM EDT THU OCT 11 2012
.SYNOPSIS...
LAKE EFFECT RAIN SHOWERS WILL CONTINUE TO DIMINISH THROUGH THE DAY
EAST OF LAKE ONTARIO...OTHERWISE THE REGION TODAY WILL BE DRY AND
BREEZY. A WEAK COLD FRONT WILL BRING A FEW SHOWERS LATER TONIGHT AND
FRIDAY MORNING. A MUCH COLDER NIGHT IS EXPECTED FOR FRIDAY NIGHT
WITH WIDESPREAD FROST AND FREEZING CONDITIONS.
&&
.NEAR TERM /THROUGH TONIGHT/...
REGIONAL RADARS THIS EARLY AFTERNOON CONTINUE TO SHOW A LAKE EFFECT
BAND OF RAIN SHOWERS OFF LAKE ONTARIO AND CONCENTRATED TOWARDS THE
TUG HILL REGION. THIS BAND ACTUALLY CONSOLIDATED SOME AND ENHANCED
AS WINDS VEERED SLIGHTLY...TO MORE OF A LONG WESTERLY FETCH OVER THE
LAKE WATERS. WITH DRIER AIR BUILDING INTO THE REGION COMBINED WITH
WIND SHEER INCREASING THROUGH THE AFTERNOON FEEL THIS BAND OF RAIN
SHOWERS SHOULD DIMINISH BY LATE AFTERNOON.
WINDS WILL BE ON THE INCREASE ACROSS WESTERN NY AS THE PRESSURE
GRADIENT TIGHTENS AHEAD OF AN APPROACHING COLD FRONT. SOUTHWESTERLY
WINDS WILL INCREASE TO 20 TO 25 MPH WITH GUSTS 30 TO 35 MPH ACROSS
THE NIAGARA FRONTIER AND ALONG THE LAKE ERIE SHORE. THE WIND WILL
LIKEWISE INCREASE NORTHEAST OF LAKE ONTARIO...ALONG THE UPPER SAINT
LAWRENCE VALLEY AND EASTERN LAKESHORE...LATE TODAY AND INTO THE
EVENING.
THE COLD FRONT WILL CROSS THE REGION OVERNIGHT WITH PRECIP AMOUNTS
OF AROUND A TENTH OF AN INCH UP TO AROUND A QUARTER INCH.
HIGH TEMPERATURES TODAY WILL BE IN THE LOWER TO MID 50S WITH LOWS
TONIGHT IN THE UPPER 30S TO THE LOWER 40S.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
THE AXIS OF A POTENT MID-LEVEL SHORTWAVE WILL CROSS WESTERN AND
NORTH CENTRAL NEW YORK FRIDAY MORNING...USHERING IN A RETURN TO
UNSEASONABLY COLD WEATHER ACROSS THE REGION. THE ASSOCIATED SURFACE
COLD FRONT SHOULD BE THROUGH MUCH OF THE FORECAST AREA BY MID
MORNING AND POPS SHOULD TAPER OFF RAPIDLY THROUGH THE MORNING HOURS AS A
COMBINATION OF NVA AND MUCH DRIER AIR MOVING INTO THE REGION PUT AN
END TO ANY LINGERING LAKE EFFECT SHOWERS SOUTHEAST OF LAKES ERIE AND
ONTARIO. THAT SAID...GIVEN THE STRONG LAKE INDUCED INSTABILITY
COURTESY OF STRONG LOW LEVEL COLD ADVECTION...THERE SHOULD BE PLENTY
OF CLOUD COVER TO GO AROUND RESULTING IN HIGHS THAT WILL STRUGGLE TO
REACH INTO THE MID TO UPPER 40S. IN ADDITION...THE AFOREMENTIONED
COLD ADVECTION WILL KEEP WINDS QUITE BREEZY YIELDING WIND CHILLS
THAT WILL BE IN THE 30S ACROSS MANY AREAS SERVING AS A REMINDER THAT
WINTER IS NOT FAR OFF...
THIS REMINDER WILL BE FURTHER REINFORCED FRIDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD...RESULTING IN WHAT SHOULD BE MOSTLY CLEAR
SKIES. THE CLEARING SKIES ALONG WITH LIGHT WINDS WILL ALLOW THE
MERCURY TO PLUNGE INTO THE 20S ACROSS INLAND AREAS...WITH LOWER 30S
EXPECTED NEAR THE LAKES EFFECTIVELY BRINGING AN END TO THE GROWING
SEASON. WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO FOR
NOW...THOUGH EXPECT THAT HEADLINES WILL BE HOISTED LATER TODAY.
THE PROGRESSIVE PATTERN THAT WE ARE IN WILL BE EVIDENT ONCE MORE ON
SATURDAY AND SATURDAY NIGHT AS A WARM FRONT PUSHES NORTH ACROSS THE
AREA AHEAD OF A DEVELOPING SURFACE CYCLONE OVER THE UPPER MIDWEST.
STRENGTHENING SOUTHERLY FLOW DURING THE DAY ON SATURDAY WILL PUSH
TEMPERATURES BACK INTO THE 50S IN SPITE OF INCREASING MID/HIGH
CLOUDS AHEAD OF THE APPROACHING SYSTEM WHILE TEMPERATURES SATURDAY
NIGHT WILL BE DRAMATICALLY WARMER AS COMPARED TO FRIDAY NIGHT WITH
LOWS IN THE MID 40S TO LOWER 50S...A SOLID 20 DEGREES WARMER.
REGARDING POPS...EXPECT A DRY DAY ON SATURDAY WITH INCREASING POPS
SATURDAY NIGHT. THAT SAID...IT CURRENTLY APPEARS THAT THE STRONGEST
ISENTROPIC LIFT/FRONTOGENESIS WILL REMAIN TO OUR NORTH OVER
ONTARIO...SO WILL KEEP LIKELY POPS OUT OF MUCH OF THE FORECAST AREA
FOR NOW WITH THE EXCEPTION OF NORTHERN PORTIONS OF JEFFERSON/LEWIS
COUNTY...CLOSER TO THE DEEPER LIFT.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODEL GUIDANCE HAS BEEN CONSISTENT IN TAKING A MODERATELY STRONG
AREA OF LOW PRESSURE THROUGH THE CENTRAL GREAT LAKES ON SUNDAY. A
TRAILING OCCLUDED FRONT WILL KEEP THE SHOWER CHANCES GOING SUNDAY
AND SUNDAY NIGHT. THE GFS CONTINUES TO SHOW VERY STRONG WINDS
EXTENDING DOWN TO JUST A FEW THOUSAND FEET OFF THE SURFACE ON
SUNDAY...HOWEVER THE SOUNDING WILL NOT BE PARTICULARLY FAVORABLE FOR
THIS TO MIX DOWN TO THE SURFACE WITH WARM AIR ALOFT AND POOR LOW
LEVEL LAPSE RATES. IT WILL BE QUITE WINDY ON SUNDAY...BUT THE POOR
MIXING MAY KEEP WINDS BELOW HEADLINE CRITERIA.
SUNDAY NIGHT AND MONDAY THIS SYSTEM MOVES ACROSS QUEBEC AND INTO THE
CANADIAN MARITIMES...WITH A TRAILING LOW/MID LEVEL TROUGH SLOWLY
SAGGING SOUTH THROUGH THE GREAT LAKES. THIS MAY PRODUCE A FEW MORE
SHOWERS...BUT NOTHING SIGNIFICANT OR WIDESPREAD. TEMPS ALOFT PULL
BACK SIGNIFICANTLY BEHIND THE SYSTEM ON MONDAY WITH TEMPS RETURNING
TO CLOSE TO AVERAGE.
BY TUESDAY HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES WITH A
RETURN TO DRY WEATHER. BOTH THE GFS AND ECMWF BRING A STRONG MID
LEVEL TROUGH INTO THE NORTHERN PLAINS AND UPPER MIDWEST BY NEXT
WEDNESDAY...BUT AT THIS TIME IT APPEARS ANY INFLUENCE FROM THIS
SYSTEM WILL HOLD OFF LONG ENOUGH TO KEEP WEDNESDAY DRY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE REGION THIS
AFTERNOON...WITH THE EXCEPTION BEING EAST OF LAKE ONTARIO WHERE SOME
LIKELY MVFR FLIGHT CONDITIONS ARE FOUND WITHIN A BAND OF LAKE EFFECT
RAIN SHOWERS.
TO OUR NORTH AND WEST IS A FRONTAL BOUNDARY WHICH WILL DROP
SOUTHWARD ACROSS THE CWA OVERNIGHT. AHEAD OF THIS FRONT A LLJ OF 35
TO 40 KNOTS WILL MIX DOWN CREATING WIND GUSTS IN THE 20 TO 25 KNOTS
RANGE...WITH A POSSIBLE PEAK OF 30 KNOTS OR SO TO THE KBUF-KIAG-KART
AIRFIELDS WHICH ARE JUST DOWNWIND OF THE EASTERN GREAT LAKES.
THIS FRONT WILL ALSO BRING SOME LIGHT RAIN...FIRST TO THE NORTH
COUNTRY AND THEN A FEW HOURS LATER TO AREAS SOUTH OF LAKE ONTARIO.
WE MAY DROP INTO THE MVFR FLIGHT CATEGORY AS CLOUDS LOWER WITH THE
RAIN...BUT FEEL MOST OF THE TIME OUTSIDE THE SOUTHERN TIER WE SHOULD
BE VFR. AS THE FRONT PASSES AND RAIN FALLS WIND GUSTS SHOULD LARGELY
DIMINISH WITH SFC WINDS VEERING TO A NORTHWESTERLY FLOW.
RAIN AND CLOUDS WILL LINGER A FEW HOURS PAST SUNRISE TOMORROW BEFORE
HIGH PRESSURE AND MUCH DRIER AIR BUILDS INTO THE REGION. THIS SHOULD
ALLOW FOR VFR TO BE WIDESPREAD ACROSS THE REGION FOR FRIDAY.
OUTLOOK...
FRIDAY AFTERNOON THROUGH SATURDAY MORNING...VFR.
SATURDAY NIGHT... MVFR IN RAIN SHOWERS LIKELY.
SUNDAY...RAIN SHOWERS LIKELY TO THE NORTH EARLY...MVFR IN CHC RAIN
SHOWERS ELSEWHERE. WINDY CONDITIONS WITH LLWS.
MONDAY...MAINLY VFR WITH CHC SHOWERS.
TUESDAY...VFR.
&&
.MARINE...
WE WILL CONTINUE WITH THE SMALL CRAFT ADVISORIES AS OUTLINED AS
WINDS AGAIN STRENGTHEN THROUGH THE LATE MORNING HOURS AND REMAIN
STRONG THROUGH THE DAY AND TONIGHT. A SCA WILL BE ISSUED FOR THE
UPPER SAINT LAWRENCE RIVER FOR LATE THIS AFTERNOON AND THROUGH THE
EARLY OVERNIGHT HOURS AS SOUTHWEST WINDS ARE EXPECTED TO INCREASE
INTO THE THRESHOLD FOR SCA.
ANOTHER COLD FRONT WILL PASS ACROSS THE LAKES LATE TONIGHT AND
FRIDAY. THIS WILL AGAIN ENHANCE WAVE HEIGHTS ON THE LAKES...SO THAT
SMALL CRAFT ADVISORY CRITERIA WILL BE MET FOR MUCH OF THE TIME THROUGH
FRIDAY MORNING ON LAKE ERIE...AND FRIDAY EVENING ON LAKE ONTARIO.
&&
.CLIMATE...
WINTER IS JUST AROUND THE CORNER...SO LETS TAKE A LOOK AT THE
GLOBAL TELECONNECTIONS THAT ULTIMATELY DETERMINE OUR TREND IN
TEMPS.
THE CLIMATE PREDICTION CENTER (CPC) HAS BEEN CLOSELY MONITORING A
VERY WEAK ENSO EVENT IN THE EQUATORIAL PACIFIC. SEA SURFACE TEMPS IN
THAT AREA AND THE OVERLYING H85 WIND ANOMALIES SUGGEST THAT A VERY
WEAK EL NINO MAY BE IN PLACE. AN ENSEMBLE OF LONG RANGE MODELS
SUGGEST THAT THE CURRENT WEAK EL NINO MAY STRENGTHEN HEADING INTO
THE LATE FALL AND EARLY WINTER MONTHS. AT THE VERY LEAST...THIS WILL
KEEP A VERY WEAK ENSO EVENT IN PLACE WITH THE ODDS IN FAVOR OF A
WEAK EL NINO THROUGH THE UPCOMING WINTER. WHETHER THE ENSO PHASE IS
NEUTRAL OR A WEAK EL NINO...THE IMPACT ON OUR AREA IS GENERALLY THE
SAME.
UNLIKE A LA NINA EVENT WHEN THERE IS A MUCH MORE AMPLIFIED UPPER
LEVEL FLOW ACROSS NORTH AMERICA...AN EL NINO TYPICALLY FEATURES AN
EXTENDED PACIFIC JET THAT DRIVES STRONG STORMS INTO THE SOUTHWEST
PORTION OF THE COUNTRY...AND EVENTUALLY ACROSS THE SOUTHERN STATES.
THE STRONGER THE EL NINO...THE STRONGER THE PACIFIC JET. SUCH A
PATTERN TENDS TO BLOCK THE SOUTHERN INTRUSION OF COLD AIR FROM THE
HIGH LATITUDES...OR AT LEAST KEEPS THEM TO A MINIMUM. DURING WEAK
EVENTS THOUGH...THERE IS LITTLE IMPACT FROM THE PACIFIC. OUR REGION
IS THEN MUCH MORE INFLUENCED BY THE PATTERNS IN THE ATLANTIC...SUCH
AS THE NORTH ATLANTIC OSCILLATION (NAO).
THE NAO DEALS MORE WITH PRESSURE PATTERNS ACROSS THE ATLANTIC OCEAN
AND EASTERN CANADA...WITH THE MAIN PLAYERS BEING A GREENLAND
BLOCK/EASTERN CANADA VORTEX VERSUS A MORE ZONAL FLOW. THIS
TELECONNECTION IS MUCH MORE VARIABLE AND THUS MUCH MORE DIFFICULT TO
FORECAST. DURING TIMES OF A WEAK ENSO EVENT...LIKE THIS WINTER...THE
NAO COULD BE OUR CONTROLLING WEATHER FEATURE IN TERMS OF OVERALL
TEMPERATURE DEPARTURES.
LAST YEAR...THERE WAS A NOTABLE ABSENCE OF ANY DOWNSTREAM BLOCKING
OVER THE NORTH ATLANTIC/GREENLAND. INSTEAD...ONE OF THE MOST
PERSISTENT ICELANDIC LOWS IN DECADES WAS IN CONTROL. THIS KEPT A
STRONGER LOW AMPLITUDE JET IN PLACE ACROSS SOUTHERN CANADA AND THE
RESULT WAS EXTREMELY ANOMALOUS WARMTH ACROSS OUR FORECAST AREA. THE
QUESTION IS WHETHER A 'GREENLAND BLOCK' WILL BE MORE COMMON THIS
WINTER. THIS WILL LIKELY DETERMINE WHETHER WE EXPERIENCE A HARSH
WINTER...OR ONE MORE LIKE LAST YEAR.
SOME OF OUR LARGEST NEGATIVE MONTHLY AVERAGE TEMPERATURE ANOMALIES
HAVE OCCURRED DURING WEAK ENSO EVENTS (-7.3 FEB 07, -8.9 FEB 78,
-9.9 JAN 77, -11.4 DEC 89)...BUT THEY HAVE BEEN DUE MORE TO A
PREDOMINANTLY -NAO...WHICH BASICALLY TRANSLATES INTO A BLOCKING
PATTERN OVER GREENLAND. DURING WEAK ENSO EVENTS...LOCAL RESEARCH HAS
SHOWN A MODERATE CORRELATION TO OUR COLD WEATHER AND SUCH A BLOCK
OVER THE NORTH ATLANTIC. THE ONLY PROBLEM IS THAT SUCH A BLOCKING IS
VIRTUALLY IMPOSSIBLE TO FORECAST AT THIS STAGE OF THE SCIENCE.
TO SUMMARIZE...GLOBAL TELECONNECTIONS FOR THIS WINTER ARE EXPECTED
TO SUPPORT A HIGH VARIABILITY IN OUR TEMPERATURES. WHILE VERY WARM
PERIODS WILL LIKELY ALTERNATE WITH COLD SPELLS...CLIMATOLOGY TELLS
US THAT WHEN WEAK EL NINOS ARE IN PLACE...OUR OVERALL PATTERN SHOULD
BE CONTROLLED BY THE EXISTENCE/OR LACK THEREOF...OF A BLOCKING
PATTERN OVER EASTERN CANADA AND THE NORTH ATLANTIC. THIS WAS THE
CASE LAST YEAR...AND WILL AGAIN BE THE CASE THIS TIME AROUND.
IN OTHER WORDS...THE WEAK EL NINO WILL HAVE LITTLE IF ANY IMPACT
ON OUR REGION. THE NAO WILL PLAY A MUCH LARGER ROLE.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR LEZ040-041.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
LEZ020.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR
LOZ042>045.
SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR SLZ022.
&&
SYNOPSIS...THOMAS
NEAR TERM...THOMAS/WCH
SHORT TERM...WOOD
LONG TERM...HITCHCOCK
AVIATION...THOMAS
MARINE...THOMAS/WCH
CLIMATE...RSHHazardous weather outlook, Oct 11, 5:14 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 514 AM EDT THU OCT 11 2012 NYZ001>006-010-011-013-014-120915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE- GENESEE-LIVINGSTON-ONTARIO- 514 AM EDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD FROST IS LIKELY FRIDAY NIGHT INTO EARLY SATURDAY MORNING AS A CHILLY HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE UPPER 20S TO AROUND 30...EXCEPT FOR THE IMMEDIATE LAKESHORES WHICH MAY STAY ABOVE FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012-019>021-085-120915- WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 514 AM EDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD FROST IS LIKELY FRIDAY NIGHT INTO EARLY SATURDAY MORNING AS A CHILLY HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE MID TO UPPER 20S... EXCEPT FOR THE IMMEDIATE LAKESHORES WHICH MAY STAY ABOVE FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-008-120915- JEFFERSON-LEWIS- 514 AM EDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WIDESPREAD FROST IS LIKELY FRIDAY NIGHT INTO EARLY SATURDAY MORNING AS A CHILLY HIGH PRESSURE BUILDS INTO THE REGION. TEMPERATURES ARE EXPECTED TO BOTTOM OUT IN THE LOW TO MID 20S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ024-120915- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 514 AM EDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-120915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- 514 AM EDT THU OCT 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 4:01 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Oct 11, 10:39 AM EDT | Special Marine Warning | BUF | 111 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.